Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2003, 10:23 PM EDT for 4 counties in North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 10:23 PM EDT (02:23 UTC)
- Expired
- Jul 9, 2003, 11:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2709 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 100223 SVRILM NCC017-019-047-141-100315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1021 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA PENDER COUNTY IN SOUTHEAST NORTH CAROLINA COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1115 PM EDT * AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER EAST ARCADIA...OR ABOUT 16 MILES NORTHWEST OF LELAND...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MACO AROUND 1030 PM LONG CREEK AROUND 1040 PM THIS WARNING REPLACES AND EXTENDS THE SEVERE THUNDERSTORM WARNING ALREADY OUT FOR COLUMBUS AND BLADEN. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3466 7853 3436 7891 3410 7816 3444 7798 $$ KREITNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:45 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 9, 8:45 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 845 PM EDT WED JUL 9 2003 PUBLIC: SOME ISOLATED CONVECTION OVER THE CWA THIS EVENING AS A MORE SUBSTANTIAL LINE OF THUNDERSTORMS DROPS SOUTH TOWARDS THE CWA FROM THE NORTH. SOME OF THESE STORMS ARE STRONG...AND EVEN WITH THE LOSS OF DAYTIME HEATING SHOULD CONTINUE TO BE SO AS THEY CROSS INTO OUR NORTHERN COUNTIES ON THE NC SIDE OF THE BORDER. WILL UPDATE MAINLY THE NC ZONES TO REFLECT THIS NEW REALITY BY UPPING POPS AND CLOUD COVER. MARINE: MAIN ADJUSTMENT TO THE CWF WILL BE TO MENTION THE FEW TSRA THAT MIGHT MAKE IT OVER MY NORTHERN WATERS LATER THIS EVENING. OTHERWISE SW FLOW UNTIL FURTHER NOTICE. .ILM... .NC...NONE. .SC...NONE. PUBLIC: KREITNER MARINE: RAS
Hazardous weather outlook, Jul 9, 3:17 AM EDT, 19 hours 6 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 317 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING ...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND 110 DEGREES DURING THIS TIME. RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE GREAT PEE DEE...LITTLE PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS WILMINGTON FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOEHLER
In the hours before
Special weather statement, Jul 9, 9:29 PM EDT, 54 minutes before
NCZ096-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 929 PM EDT WED JUL 9 2003 ...GUSTY THUNDERSTORM WINDS TO AFFECT BLADEN COUNTY... THROUGH 1030 PM...APPROACHING STRONG THUNDERSTORMS WILL SPREAD NORTH WINDS GUSTING NEAR 40 MPH ACROSS BLADEN COUNTY. THE THUNDERSTORMS WILL ENTER NORTHERN BLADEN COUNTY...WHERE HEAVY DOWNPOURS...HAIL... AND FREQUENT LIGHTNING CAN BE EXPECTED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR STRENGTHENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATED WEATHER INFORMATION. RAS
Local storm report, Jul 9, 10:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1012 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0941 PM ST. PAULS NC WIND DAMAGE
07/09/03 ROBESON TREES DOWN.
43Local storm report, Jul 9, 10:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1014 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 2 NW ST. PAULS NC WIND DAMAGE
07/09/03 ROBESON TREES DOWN ON UNION CHAPEL
ROAD.
43Local storm report, Jul 9, 10:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1020 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 4 N WHITE OAK NC WIND DAMAGE
07/09/03 BLADEN TREES DOWN ON HWY 53
BETWEEN WHITE OAK AND
CUMBERLAND CO. LINE.
REPORTED BY BLADEN 911.
43The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:07 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 53 min |
| Jul 9, 9:58 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 32 min |
| Jul 9, 10:59 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 61 min |
| Jul 9, 11:12 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, Pender | 63 min |
| Jul 9, 11:25 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 9, 11:48 PM EDT | Special Marine Warning | ILM | 117 min | |
| Jul 10, 2:11 AM EDT | Special Marine Warning | ILM | 64 min | |
| Jul 10, 6:38 PM EDT | Special Marine Warning | ILM | 112 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.